Hail, Gregory
- When
- September 29, 9:14 PM CST
- Where
- Gregory County, 15 mi NNE of Burke
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.380, -99.186
Thunderstorms produced large hail and damaging winds at several locations over a large part of southeast South Dakota during the late evening of September 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds at several locations over a large part of southeast South Dakota during the late evening of September 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 29, 6:40 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD...CORRECTED FOR AVIATION 740 PM CDT FRI SEP 29 2007 .DISCUSSION... EARLY UPDATE THIS EVENING TO CANCEL THE WIND ADVISORY ACROSS THE AREA AND UPDATE TIMING OF PRECIP ACROSS FORECAST AREA. WATER VAPOR CURRENTLY SHOWING MAIN LOBE OF ENERGY ACROSS THE FOUR CORNERS REGION. LEADING SHORTWAVE CURRENTLY EXITING COLORADO KICKING OFF SCATTERED THUNDERSTORMS ACROSS WESTERN NEBRASKA. THESE ARE EXPECTED TO WORK NORTHEAST WITH AN ESTIMATED STORM MOTION OF 215 AT 40 KNOTS. THIS WILL AFFECT WESTERN PORTIONS OF THE CWA AFTER 9 PM. EXPECT THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS TO BE HAIL WITH THE STORMS REMAINING ELEVATED. GOOD SPEED SHEAR IN PLACE TO ALLOW FOR MID LEVEL ROTATION. WITH RELATIVELY LOW FREEZING LEVEL AROUND 10-11K FEET AGL AND GOOD SPEED SHEAR IN PLACE...COULD SEE HAIL SIZE APPROACH HALF DOLLAR SIZE IN THE STRONGEST STORMS. CAN NOT RULE OUT STRONG WIND GUSTS EITHER AS MOMENTUM IS BROUGH DOWN FROM ALOFT...BUT EXPECT THIS TO BE A LESSER THREAT. UPDATED ZFP AND PFM POSTED. /BT && .PREV DISCUSSION... MARGINAL WIND ADVY AT BEST...BUT WITH A FEW MORE HOURS OF HTG...PBLY WL MIX OUT TO THE CRITERIA AT TIMES. SO WL NOT CANCEL ADVY AND INSTEAD LET EXPIRE AT 00Z. THE FORECAST FOR TONIGHT THEN SHIFTS TO CDFNT APPRAOCHING FM W AND TIMING OF TRW DEVELOPMENT. FEEL STORMS WL BEGIN TO FIRE FURTHER W AS S/W EJECT NEWD OUT OF CNTRL ROCKIES. PLENTY OF HIGH CLOUDS CUTTING OFF HEATING AT THE MOMENT SO DYNAMICS WL NEED TO PLAY A MAJOR ROLE IN TRW DEVELOPMENT. STG LLJ WL CONT TONIGHT AHEAD OF FNT AND WITH S/W AND COLD POOL ALOFT...ONCE STORMS GET GOING...THEY SHUD BE ABLE TO MAINTAIN AND SPREAD EWD THRU THE NIGHT. APPEARS THE BEST CHC FOR TRW WL BE W OF I29 TONIGHT NEAR CDFNT WITH BEST CHC FOR PRECIP AFTER 02Z WRN CWA. CUD SEE SOME LOCALLY HEAVY RAINS AND STORMS TRAIN OVER THE SAME AREAS. SVR WX THREAT ACRS THE WRN CWA THRU 06Z WITH WIND AND HAIL THE MAIN THREAT. WL GO WITH HIGHEST POPS W OF I29 TONIGHT AND MAINLY AFTER 05Z. PORTIONS OF NW IA AND SW MN MAY NOT SEE ANY THREAT OF PRECIP UNTIL 12Z. WITH SLY GRAD AND SLOWER FNT...LOW TEMPS WL GENLY BE IN THE 60 TO 65 DEG RANGE...EXP FAR WRN CWA WHERE LOWS SHUD DROP INTO 50S LATE WITH FROPA. VIGEROUS UPPER WAVE CURRENTLY OVER NV AND UT ON TRACK TO MOVE ACROSS THE FSD CWA TOMORROW. TONS OF DYANMICS WITH THIS SYSTEM ALONG WITH DEW POINTS IN THE UPPER 50S TO MID 60S AND PWATS OF 1.5 TO 2 INCHES WILL HELP PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE IS THE POTENTIAL FOR SEVERE STORMS TOMORROW...MAINLY NEAR OF THE COLD CORE LOW. WILL ESPECIALLY HAVE TO WATCH FOR THE MID LEVEL DRY PUNCH...AS ANY SFC HEATING WILL QUICKLY DESTABILIZE THE BNDRY LAYER. ALSO VERY HIGH AMOUNTS OF DIRECTION AND SPEED SHEAR...SO COULD SEE SOME HAIL PRODUCING THUNDERSTORMS AND WOULD NOT RULE OUT A FEW COLD AIR FUNNELS WITH ANY SFC CLEARING. MASSIVE SUBSIDENCE AND DRY AIR ADVECTION BEHIND THE UPPER WAVE...SO SHOULD SEE A SHARP BACKSIDE TO THE PRECIPITATION FIELD AND RAPID CLEARING FROM WEST TO EAST TOMORROW EVENING. AFTER A DRY DAY ON MONDAY...TUESDAY IS SETTING UP TO BE WET...ESPECIALLY IN THE EAST. THE NEXT UPPER WAVE OFF THE WRN COAST OF CANADA ATTM WILL MOVE ACROSS THE NRN PLAINS...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. STRONG MOISTURE AND WARM AIR ADVECTION AHEAD OF THIS WAVE MON NIGHT WILL BRING THE INITIAL CHANCE FOR PRECIPITATION...THEN THE UPPER WAVE TO MOVE ACROSS THE AREA TUE AFTERNOON. AGAIN THERE WILL BE A SMALL CHANCE OF SEVERE THUNDERSTORMS WITH STEEP LAPSE RATES AND FAVORABLE WIND SHEAR PROFILES. INTO THE EXTENDED...SHOULD BE DRY WED AND THU BUT BECOMES A LITTLE LESS CERTAIN FRI AND SAT. AS ONE WOULD EXPECT...MODELS HAVE BEEN INCONSISTENT IN THIS TIME FRAME. THERE ARE SOME INDICATIONS OF WARM AIR ADVECTION AND WEAK S/WV IMPULSES POSSIBLE...SO WENT WITH LOW POPS. MUCH BETTER CHANCE OF PRECIPITATION LATER INTO THE WEEKEND AS LONG WAVE TROUGH SHIFTS INTO THE CNTRL CONUS. && .AVIATION... VFR BCMG SCT MVFR CIGS AND VSBYS IN DVLPG TSRA/SHRA WEST OF JAMES RIVER BY 06Z...AND TO I29 CORRIDOR BY 10Z OR SO. STG SLY FLOW OFF SFC TO 3KFT OF 30 TO 50 KTS FM ERN SD TO SRN MN AND NWRN IA...WITH SFC WND GSTS ARND 25 KTS EXPCD. SOME POTENTIAL OF LLWS IN LWR ELEVATIONS LIKE FSD AND SUX...IF SFC DECOUPLING CONTINUES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1127 AM CDT SAT SEP 29 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1127 AM CDT SAT SEP 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... NON SEVERE THUNDERSTORMS WILL EXIT NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EARLY AFTERNOON. THUNDERSTORMS WILL SPREAD EAST ACROSS THE REGION TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG AND WEST OF INTERSTATE 29. WIND... SOUTH WINDS WILL AVERAGE 20 TO 35 MPH WITH GUSTS AROUND 45 MPH LATE THIS MORNING AND THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE AREA SUNDAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE THUNDERSTORMS WILL BECOME JUST SHOWERS AND DECREASE FROM THE WEST SUNDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS ANOTHER COLD FRONT MOVES EAST ACROSS THE AREA. A FEW STORMS COULD BE SEVERE...MAINLY EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM EAST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The North Platte radar (KLNX), 195 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
7 hail, 7 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused tree damage, including a few limbs blown down. The winds were accompanied by pea size hail.
Thunderstorm winds were accompanied by pea size hail.
Thunderstorm winds were accompanied by pea size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 60040, 60041, 60042, 60068, 60069, 60070, 60071, 60072, 60073, 60074, 60075, 60076, 60077, 60078.